Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 360, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2024, 7:02 PM CDT for Washington County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2024, 7:02 PM CDT (00:02 UTC)
- Expired
- Aug 28, 2024, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, IL
The radar
The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:25 PM CDT | TSTM WND DMG | 2 Nnw Cordes, IL | Two power lines down and some tree damage. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522 WUUS53 KLSX 290002 SVRLSX ILC189-290045- /O.NEW.KLSX.SV.W.0360.240829T0002Z-240829T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 702 PM CDT Wed Aug 28 2024 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Southwestern Washington County in south central Illinois... * Until 745 PM CDT. * At 702 PM CDT, a severe thunderstorm was located over Coulterville, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lively Grove, Oakdale, Cordes, Elkton, and Stone Church. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3822 8970 3834 8970 3837 8946 3822 8942 TIME...MOT...LOC 0002Z 235DEG 7KT 3822 8962 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Glass
2 follow-up statements
947 WWUS53 KLSX 290017 SVSLSX Severe Weather Statement National Weather Service St Louis MO 717 PM CDT Wed Aug 28 2024 ILC189-290045- /O.CON.KLSX.SV.W.0360.000000T0000Z-240829T0045Z/ Washington IL- 717 PM CDT Wed Aug 28 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHWESTERN WASHINGTON COUNTY... At 717 PM CDT, a severe thunderstorm was located near Lively Grove, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lively Grove, Oakdale, Cordes, and Elkton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3822 8966 3835 8962 3837 8946 3822 8942 TIME...MOT...LOC 0017Z 227DEG 11KT 3828 8954 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Glass
621 WWUS53 KLSX 290036 SVSLSX Severe Weather Statement National Weather Service St Louis MO 736 PM CDT Wed Aug 28 2024 ILC189-290046- /O.EXP.KLSX.SV.W.0360.000000T0000Z-240829T0045Z/ Washington IL- 736 PM CDT Wed Aug 28 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY WILL EXPIRE AT 745 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. && LAT...LON 3822 8966 3835 8962 3837 8946 3822 8942 TIME...MOT...LOC 0036Z 235DEG 7KT 3830 8951 $$ Glass
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:36 PM CDT, 26 minutes earlier. Its key messages:
- The Heat Advisory for the St. Louis Metro Area will remain in effect until 700 PM on Thursday due to forecast heat index values between 100 and 104 degrees.
- A cold front will move into Missouri and Illinois on Friday, likely bringing more numerous showers and thunderstorms to the area for Friday afternoon through Saturday than have occurred over the past few days.
- Cooler and drier air will settle into the Mid-Mississippi Valley early next week as the front pushes farther south.
Area forecast discussion, Aug 28, 6:36 PM CDT, 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 PM CDT Wed Aug 28 2024
.KEY MESSAGES...
- The Heat Advisory for the St. Louis Metro Area will remain in
effect until 700 PM on Thursday due to forecast heat index
values between 100 and 104 degrees.
- A cold front will move into Missouri and Illinois on Friday,
likely bringing more numerous showers and thunderstorms to the
area for Friday afternoon through Saturday than have occurred
over the past few days.
- Cooler and drier air will settle into the Mid-Mississippi Valley
early next week as the front pushes farther south.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 211 PM CDT Wed Aug 28 2024
A hot and humid airmass remains over the area despite last night's
and this morning's thunderstorm activity and the passage of a weak
cold front. This composite outflow boundary/front is difficult to
pick out in surface observations as as there is little if any
difference in the airmass on either side, but there is a wind shift
apparent across the eastern Ozarks, and this should be the area most
favored for convective initiation this afternoon/evening. Short
range guidance shows there should be between 2000-3000 J/Kg MLCAPE
for storms to use this afternoon. However the shear will be very
weak, perhaps topping out at only 10-15kts. While there will once
again be some downburst potential due to the moderate instability,
the weak shear should preclude any organized severe thunderstorms.
Most CAMs show the convection dying out by 04-05Z, however the
models have not been handling convection very well the past couple
of days, so we will keep slight chance PoPs going into the overnight
hours for most locations.
Attention turns to Thursday, and the continuing Heat Advisory.
Although we are just scraping criteria in the Metro Area today,
tomorrow should be a little warmer, with fewer clouds and showers
around as the upper level ridge briefly restrengthens over the Mid-
Mississippi Valley. Our current forecast mid 90s highs for the Metro
area are right in the groove between the mean and 75th percentile of
guidance, and with stronger insolation than today, it looks pretty
likely to occur. With dew point temperatures in the upper 60s and
low 70s this should be good enough for 100-104 heat index values in
the St. Louis Metro Area. Will therefore keep the Heat Advisory
going for one more day. Winds will turn to the south during the
afternoon which will lift the composite warm front/outflow boundary
from southern Missouri across the area. Models show scattered
convection developing in the vicinity of the boundary again as it
moves north during the afternoon. MLCAPE values rise again to 2500-
3500 J/Kg during the afternoon but shear is still forecast to be
lacking, only reaching around 20kts in northern Missouri and west
central Illinois which will limit the threat for storms to become
severe.
Carney
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 211 PM CDT Wed Aug 28 2024
Guidance is still advertising a pattern shift beginning Friday with
a strong short wave moving through the Midwest and amplifying into
a long wave trough over the eastern 1/3 of the U.S. by
Sunday/Monday. The deterministic GFS and ECMWF are in pretty good
agreement that the cold front associated with the short wave will
push into northeast Missouri Friday afternoon and proceed slowly
southeast through the night. This will bring another round of
precip to the area Friday afternoon through Saturday as the front
stalls briefly near the MO I-44/IL I-70 corridors. Friday will
likely be another warm and humid day south of the front, but
afternoon clouds and precip should suppress temperatures enough that
heat index values stay below advisory criteria. The front kicks
back into gear as the upper trough starts to amplify Saturday night
into Sunday and a cool Canadian high moves into the Midwest.
Temperatures for next week are a little warmer on today's run of the
NBM. They agree well with the LREF mean temps which are generally
in the mid 70s to mid 80s from north to south across the forecast
area. Regardless, Sunday through next Wednesday should be a period
of cooler and less humid weather for the beginning of Meteorological
Fall.
Carney
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 619 PM CDT Wed Aug 28 2024
I have VCTS in the St. Louis metro terminals through 02z due to a
series of outflow boundaries and unstable air across the area.
This chance should wane quickly after sunset and instability
diminishes. Otherwise VFR flight conditions are expected through
the period.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Franklin MO-Jefferson
MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO.
IL...Heat Advisory until 7 PM CDT Thursday for Madison IL-Monroe IL-
Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 28, 2:45 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 245 PM CDT Wed Aug 28 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 245 PM CDT Wed Aug 28 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to widely scattered thunderstorms are possible across much of the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A heat advisory continues for the St. Louis metro area through Thursday early evening. There is a chance for thunderstorms Thursday through Saturday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:59 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.